Jump to content

Erythromyacin Didn't Work, Now Bethanechol?


kclynn
 Share

Recommended Posts

GI Dr. wanted to put him on Reglan but I said no. Now he wants to prescribe Bethanechol. He is having a hard time eating ANYTHING. Husband had to go get him at youth group last night because he stood up and blacked out. He hasn't fainted before but I think it is more because he isn't eating anything than actual POTS symptoms, though those have been worse the last couple of weeks.

Dr. says he has Gastroparesis but only seems to be addressing the upper GI symptoms. Will the lower GI symptoms improve when the upper GI symptoms do? He gets nauseous every time he eats no matter what it is and now is nauseous often just thinking about food. He eats a little here and there, but mostly applesause, a muffin slowly, a pbj sometimes. Then at night he usually has more success eating, though he still gets nausous, and within 1 to 2 hours he is in the bathroom for 1 to 2 hours with combo IBS symptoms and often comes out wiped out. He has reflux as well. He has lost another pound or so.

What kind of testing should we look for them to do? The Dr. mentioned a scope, didn't mention motility studies but that doesn't mean he isn't planning on it, I just don't know.

Haven't picked up the Bethanechol yet.

Link to comment
Share on other sites

Have you considered allergies to gluten, dairy and sugar. Sometimes, if that's an issue it can cause nausea, bloating and reflux after eating them.

Also, is he eating soy? That not only could cause allergic reactions but in boys will imbalance their estrogen to testerone levels. Just a thought. I know with girls (my sister had anorexia - they were able to reverse her anorexia with with anabolic steroids - like testerone- injections. So, this could be an issue. Don't know?

Issie

Link to comment
Share on other sites

The Gastro symptoms came on exactly when all his other symptoms did last year. We were hoping when his other symptoms were more under control, this would be as well. He has had ups and downs but the gastro symptoms have persisted. I did eliminate wheat for several weeks. No difference. I don't use soy products like soy milk, etc... I imagine he gets some but lately he isn't getting much of anything. He's lost 25 lbs unintentionally in the last 5 months. He was a little overweight and is now exactly right for his height and age, but certainly can't afford to lose anymore and losing all of this through not eating isn't good either. My concern is he is getting worse as time goes on.

He had hormone tests in December and they were fine, Vitamin D was low...

Link to comment
Share on other sites

I'm so sorry. I don't know what else to suggest. Can he drink meat broth. Sometimes, when you can't eat - just drinking the broth is the best. You get the protein from that and it's easy to digest. One of my neuro docs told me to do that when I was having trouble digesting everything I tried to eat. I would have like a reaction and it would just sit there. That helped allot. They also had me use colostrum by Symbiotics. That really helped to heal things and I got better when I added that.

Link to comment
Share on other sites

I think an endoscopy would be a helpful start. Gastic emptying study might be good too if they think it is gastroparesis. Are they treating the acid reflux because this could be making him nauseated as well? I had gastroparesis for 3 months and it was so bad that I was not absorbing nutrients or medicines. I had to get the prevacid solutabs. I was only able to drink ensure but the doctor said as long as I was drinking 3 a day then I would be ok. Thankfully it improved within a couple of months. I would try different medications but monitor him to see what works. I tried a tiny bit of reglan but it started hurting my bladder so i took benadryl and it reversed the reaction. I also tried librax, mylanta, belladonna, nexium, prevacid and whatever helped. I once heard a doctor say gastroparesis can be a neurological condition which most GI doctors do not know, so you might want to investigate this as well.

Link to comment
Share on other sites

Have you tried eliminating ALL common allergens at once ? This sounds harsh but it's what my doctor

did to me. It definitely reduced my healing time because I was reacting to multiple foods including gluten (wheat, rye, barley and

oatmeal due to cross contamination ) and dairy .. Soy causes me to produce phlegm immediately.

Peanuts are a problem for a lot of people. My dd was 16, when she started having anaphylaxis from

peanuts.

When someone's gut gets inflamed, they can react to most of the foods they were eating. So eating

different foods will stop the reaction . Probably not that same day but within 2 - 3 days.

Probiotics might help esp since he was on antibiotics. Metagenics, megaflora, blue bonnet and country life

Make gf dairy free ones.

Kefir and yogurt are good too but I'd avoid dairy. Amande yogurt is made with almonds ..

Hope he feels better soon... D

Ps. My gastroenterologist was useless and let me suffer for years. I tried a lot of meds for nothing.. My gp finally got me on the right

path but not until after I'd wasted years ...

Link to comment
Share on other sites

My son is in the same boat, but the POTS medications he is on also create an appetite so he eats through his nausea. Have you thought about asking the doctor to put him on a medication that would create appetite? Doxepin is one and we have just upped his dose again and his appetite is ferocious. So we have the opposite problem, he was a skinny kid and has put on weight due to inactivity and medications that make him eat alot. We have to monitor what he eats now or he will put on too much weight.

Christy

Link to comment
Share on other sites

You had mentioned concern about the GI doc only treating the upper GI motility issue. I actually have a fast-normal gastric emptying rate, but my small intestines emptied really slowly on the motility study. I did get great relief from the meds used to treat gastroparesis. I received reglan once after a surgery and got great nausea relief (although I wouldn't want to take it long-term, either). Erythromycin didn't really help me. Domperidone worked great for my nausea, but I had to pay out-of-pocket and get it from a compounding pharmacy. Also, for some reason my BP dropped terribly after taking domperidone for several days (60's/40's), but that was a very unusual side effect.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...